Kansas, 2008

Heavy Rain in Kansas, August 25, 2008

August 25, 2008 · NWS DDC · 12 events in 5 counties and zones

Thunderstorm produced copious amounts of rainfall overnight. There was some minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorm produced copious amounts of rainfall overnight. There was some minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 24, 2:48 PM CST, 9 hours 12 minutes earlier.

Area forecast discussion, Aug 24, 2:48 PM CST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
348 PM CDT SUN AUG 24 2008

.DISCUSSION...

DAYS 1-2...

AN UPPER RIDGE WAS DEVELOPING OVER THE SOUTHERN AND CENTRAL
ROCKIES TODAY AHEAD OF A STRONG SHORTWAVE TROUGH APPROACHING
THE WEST COAST. A POORLY DEFINED FRONT HAS STALLED FROM
GILLETTE, WY SOUTHWARD TO CENTRAL AND SOUTHERN CO AND THEN EASTWARD
ACROSS OKLAHOMA AND ARKANSAS. OUTFLOW NORTH OF THIS FRONT HAS
PUSHED ONTO THE HIGH TERRAIN OF WY/CO WHERE STORMS DEVELOPED BY EARLY
AFTERNOON. THESE STORMS WERE OCCURRING IN THE MIDDLE OF THE UPPER
RIDGE AND WERE FORCED BY THE UNSTABLE UPSLOPE FLOW ALONG WITH LOCAL
TERRAIN FEATURES.

THE UPPER RIDGE IS PROGGED TO DEAMPLIFY OVER THE NEXT 36 HRS BUT
WEAK WEST TO NORTHWEST MID TO HIGH LEVEL FLOW SHOULD REMAIN OVER
WESTERN KS, ALONG WITH A MID LEVEL BAROCLINIC ZONE.

GIVEN THE VERY WEAK LOW TO MID LEVEL FLOW, OUTFLOW FROM THE OVERNIGHT
MCS IN CENTRAL KS HAS PUSHED AN OUTFLOW BOUNDARY THROUGH ALL BUT
THE FAR SOUTHWEST COUNTIES. THUS THE LOW LEVELS ARE FAIRLY STABLE
WITH THE EXCEPTION OF 1500 J/KG SFC BASED CAPES FROM LBL TO EHA. A
FEW PULSE STORMS MAY DEVELOP THERE THIS AFTERNOON AND LINGER INTO THE
EVENING.

A MID LEVEL THERMAL GRADIENT IS PROGGED TO LINGER FROM NORTH TO
SOUTH ACROSS THE FCST AREA AGAIN TONIGHT. SOME DRYING WILL PUSH
SOUTHWEST INTO CENTRAL KANSAS TONIGHT, SO THE HIGHEST ELEVATED
INSTABILITY MAY BE A LITTLE FURTHER WEST COMPARED WITH LAST NIGHT.
I PLACED THE HIGHEST OVERNIGHT POPS FROM DIGHTON TO GCK.

OVERNIGHT MCS ACTIVITY COULD IMPACT MAXES AGAIN FOR MONDAY SO
I HEDGED ON THE COOLER SIDE OF THE RANGE OF POSSIBILITIES. ANY
REDEVELOPMENT IN THE AFTERNOON SHOULD BE IN THE THETA-E AXIS FROM
GCK WESTWARD.

WITH HIGH DEWPOINTS AND UPSLOPE FLOW, LOW CLOUDS AND PERHAPS FOG
MAY DEVELOP IN OUR FAR WESTERN COUNTIES TONIGHT. LOW CLOUD DEVELOPMENT
FURTHER EAST SHOULD BE DISCOURAGED BY SOMEWHAT DRIER AIR ADVECTING
SOUTHWEST INTO DDC AND HAYS LATE TONIGHT.

DAYS 3-7...

THE MAIN CHALLENGE MID TO LATE WEEK WILL CONTINUE TO BE THUNDERSTORM
CHANCES...WITH HIGH TEMPERATURES ALSO A BIT OF A CHALLENGE.

ONE LAST WEAK NORTHWEST FLOW WAVE WILL LIKELY MOVE ACROSS WESTERN
KANSAS LATE TUESDAY AND TUESDAY NIGHT...PROVIDING THE NECESSARY H7-8
WARM ADVECTION/FRONTOGENESIS FOR ELEVATED CONVECTION.  THE BEST
CHANCE WILL LIKELY BE ACROSS THE CENTRAL/EASTERN DDC CWA ZONES AND
THIS IS WHERE 20 POPS WILL BE CARRIED.  TUESDAY NIGHT...THE LEAD
POLAR STREAM DISTURBANCE WILL SCOOT ACROSS THE NORTHERN GREAT PLAINS
QUITE RAPIDLY AS ZONAL PACIFIC JET ENERGY PUSHES IN BEHIND IT.  THE
SURFACE FRONT ASSOCIATED WITH THIS INITIAL PUSH WILL NOT MAKE IT
VERY FAR SOUTH BEFORE STALLING AND WASHING OUT SOMEWHERE ACROSS
WESTERN/CENTRAL KANSAS WEDNESDAY.  THERE MAY BE AN ISOLATED STORM OR
TWO ALONG THIS BOUNDARY ACROSS WESTERN KANSAS BUT AM NOT INCLINED TO
INCREASE POPS AT THIS TIME GIVEN RATHER ANEMIC FORCING FOR ASCENT.

THE NEXT TROUGH WILL BE DEVELOPING QUICK ON THE HEELS OF THE FIRST
ONE ACROSS THE NORTHERN PLAINS LATE WEDNESDAY INTO THURSDAY.  IN
THIS PROGRESSIVE PATTERN...THE STORM WILL DEVELOP WELL NORTH AND
EAST OF SOUTHWEST KANSAS...WITH THE ONLY IMPACTS ACROSS SOUTHWESTERN
KANSAS BEING ANOTHER SOMEWHAT UNEVENTFUL FROPA.  THIS FRONT WILL BE
STRONGER...PUSHING INTO SOUTHERN KANSAS/NORTHERN OKLAHOMA LATE
THURSDAY INTO FRIDAY BEFORE STALLING OUT.  MOIST POST-FRONTAL
EASTERLY FLOW IN THE BOUNDARY LAYER IS POSSIBLE FRIDAY...AND WITH
THE FRONT HANGING AROUND AMIDST SOME BROAD MID-UPPER LEVEL NORTHWEST
FLOW...THUNDERSTORM ACTIVITY IS A POSSIBILITY.  WILL PUT SOME 15-20
POPS IN THE SOUTHERN ZONES FRIDAY AND FRIDAY NIGHT.  PREVIOUS SHIFT
INCREASED HIGHS IN ADVANCE OF THE SECOND FRONT THURSDAY...ESPECIALLY
SOUTHERN ZONES...AND SEE NO REASON TO ADJUST THIS THINKING AT THIS
TIME.  NEXT WEEKEND FORECAST WILL PROBABLY BE AROUND AVERAGE FOR
TEMPERATURES WITH WEAK FRONTAL ZONE HANGING AROUND THE CENTRAL
PLAINS BEFORE WEAKENING AMIDST DECENT MID LEVEL RIDGE BUILDING
ACROSS THE REGION.

.AVIATION...

A SURFACE FRONT...LARGELY REMNANT OUTFLOW AIR FROM CENTRAL/SOUTHERN
KANSAS MCS...WILL REMAIN QUASI-STATIONARY THROUGH THE REMAINDER OF
THE AFTERNOON/EVENING.  AN ISOLATED THUNDERSTORM MAY DEVELOP IN THE
CONVERGENCE AREA OF THIS FRONT...BUT TO THE WEST AND SOUTHWEST OF
DDC AND GCK.  WILL NOT INCLUDE ANY CONVECTION OR CB CLOUD IN THE
TAFS THROUGH EARLY MONDAY GIVEN HIGH PRESSURE DOMINANCE.  EASTERLY
UPSLOPE WINDS WILL SET THE STAGE FOR LOW STRATUS AND FOG DEVELOPMENT
AGAIN LATE TONIGHT AND EARLY MONDAY MORNING...BUT THE BEST AREAS FOR
THIS WILL LIKELY BE WEST OF GCK.  NEVERTHELESS WILL GO AHEAD WITH A
FEW HOURS OF LOW STRATUS AT GCK AFTER 10Z AND 3SM BR.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  89  60  90 /  20   0  20  20
GCK  63  90  60  91 /  30  20  30  30
EHA  63  90  61  91 /  30  20  30  30
LBL  64  91  61  90 /  20  20  20  20
HYS  62  87  60  89 /  30   0  20  20
P28  61  89  60  90 /  30   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN24/25
Hazardous weather outlook, Aug 24, 4:58 PM CST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
558 PM CDT SUN AUG 24 2008

KSZ030-031-043>046-061>066-074>081-084>090-251130-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
558 PM CDT SUN AUG 24 2008 /458 PM MDT SUN AUG 24 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TONIGHT

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT BUT THESE STORMS WILL NOT BE
SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD SEVERE WEATHER IS LOW. A FEW
THUNDERSTORMS ARE POSSIBLE MONDAY AND TUESDAY NIGHTS BUT THESE
STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 heavy rain. Local standard time, as filed.

Heavy Rain, Ness

When
August 25, 12:00 AM CST to 7:25 AM CST
Where
Ness County, 4.37 mi E of Brownell
Reported by
Public
Coordinates
38.630, -99.650

Rainfall of 4.00 was measured.

Heavy Rain, Ness

When
August 25, 12:00 AM CST to 7:30 AM CST
Where
Ness County, 4.32 mi E of Brownell
Reported by
Public
Coordinates
38.620, -99.650

Rainfall of 2.72 was measured. The ditches were running full.

Heavy Rain, Trego

When
August 25, 12:00 AM CST to 7:31 AM CST
Where
Trego County, 9.7 mi E of Cedar Bluff Res
Reported by
Public
Coordinates
38.780, -99.620

Rainfall of 2.00 was measured. An amount of 0.90 fell in 20 minutes.

Heavy Rain, Ness

When
August 25, 12:00 AM CST to 7:37 AM CST
Where
Ness County, 5.57 mi ENE of Brownell
Reported by
Public
Coordinates
38.640, -99.630

Rainfall of 4.50 was measured and some county roads were flooded in the area.

Heavy Rain, Rush

When
August 25, 12:00 AM CST to 7:55 AM CST
Where
Rush County, 1.48 mi SSW of Mc Cracken
Reported by
Public
Coordinates
38.560, -99.580

Rainfall of 3.25 was measured.

Heavy Rain, Trego

When
August 25, 12:00 AM CST to 7:59 AM CST
Where
Trego County, 1.61 mi W of Riga
Reported by
Public
Coordinates
38.950, -99.660

Rainfall of 3.00 was measured and it was still raining hard at the time of the observation.

Heavy Rain, Pawnee

When
August 25, 12:00 AM CST to 8:15 AM CST
Where
Pawnee County, 5.76 mi SSE of Garfield
Reported by
Public
Coordinates
38.000, -99.220

Rainfall of 3.50 was measured and it was still raining at the time of the observation was made.

Heavy Rain, Ellis

When
August 25, 12:00 AM CST to 8:24 AM CST
Where
Ellis County, 3.31 mi WSW of Schoenchen
Reported by
Public
Coordinates
38.710, -99.380

Rainfall of 2.50 was measured.

Heavy Rain, Ellis

When
August 25, 12:00 AM CST to 8:24 AM CST
Where
Ellis County, 2.78 mi WNW of Schoenchen
Reported by
Public
Coordinates
38.730, -99.370

Rainfall of 1.90 was measured.

Heavy Rain, Ness

When
August 25, 12:00 AM CST to 9:44 AM CST
Where
Ness County, 8.15 mi NNE of Bazine
Reported by
Public
Coordinates
38.550, -99.600

Rainfall of 4.95 was measured.

Heavy Rain, Trego

When
August 25, 12:00 AM CST to 10:11 AM CST
Where
Trego County, 1.61 mi W of Riga
Reported by
Public
Coordinates
38.950, -99.660

Rainfall of 3.20 was measured...mainly between midnight and 8 AM.

Heavy Rain, Ellis

When
August 25, 12:00 AM CST to 10:52 AM CST
Where
Ellis County, 9.43 mi SSW of Ellis
Reported by
Public
Coordinates
38.797, -99.590

Rainfall of 2.90 was measured.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133357, 133358, 133359, 133360, 133361, 133362, 133363, 133364, 133366, 133367, 133368, 133369.